Iowa, 2007

Flash Flooding in Iowa, August 8 to 9, 2007

August 8 to 9, 2007 · NWS DMX · 3 events in 1 county or zone

A complex pattern was in place across Iowa during the afternoon of the 8th with two MCV's moving through the area. One lifted northeast across northeast Nebraska, the other lifted out of Kansas and tracked across the southern Iowa border during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$25,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A complex pattern was in place across Iowa during the afternoon of the 8th with two MCV's moving through the area. One lifted northeast across northeast Nebraska, the other lifted out of Kansas and tracked across the southern Iowa border during the evening. In addition, there were numerous boundaries across the area. One was the principal front extending east-west across northern Iowa. An outflow boundary extended out of southern Nebraska into northeast Missouri. Temperatures remained in the 70s to low 80s north of the outflow boundary with dew points around 70. South of the boundary, highs were in the low to mid 90s with dew points in the mid 70s to low 80s. The airmass was very unstable with lifted indices around -8, CAPE south of the southern boundary near 6000 J/kg with effective shear 35 to 45 kts. Downdraft CAPE was 700 to 900 J/kg with CAPE in the -10 to -30 layer of the atmosphere 300 to 500 J/kg. The LCL was 750 to 1000 meters, but tornado development did not take place very far north of the southern boundary. The atmosphere was very warm and moist with the freezing level at 15,700 feet and precipitable water values around 2.25 inches. This limited hail production. The inversion layer limited the wind to the 35 to 50 MPH range as well. The storms did produce copious amounts of rainfall with rainfall rates exceeding 2 inches per hour. In Mahaska County, three to four inches of rain fell during the day, much of it falling during the evening. This caused flooding as water flowing out of fields flooded roads and small creeks closed some roads as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 8, 2:45 PM CST, 5 hours earlier.

Area forecast discussion, Aug 8, 2:45 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT WED AUG 8 2007

.DISCUSSION...
COMPLEX STTN OVR THE CWA TODAY WITH MULTIPLE BOUNDARIES AROUND DUE
TO CONVECTION OVR THE PAST COUPLE NIGHTS.  MAIN BNDRYS ARE ACRS NRN
IA WHERE PRINCIPLE FRONT LIES...AND AN ARC ACRS S NEBRASKA THRU NW
MO INTO IL WHERE STG OUTFLOW BNDRY IS IN PLACE FM THE AM
CONVECTION.  STRONG DEW POINT POOLING TAKING PLACE OVR NERN KS INTO
NERN MO WITH SFC DEW POINTS UP TO 25 C.  STRONG MSTR TRANSPORT ALONG
WITH THE BACKING H8 FLOW DURG DAY TODAY SHOULD SET THE STAGE FOR
ADNL DVLPMT.  THREE MAIN AREAS OF CONCERN ARE THE MCV OVR NERN MO,
ONE OVR ERN NEBRASKA, AND THE OUTFLOW BNDRY TO OUR SOUTHWEST.
COUPLED WITH MUCAPES OF 5K J/KG SHOULD SEE WDSPRD TSRA DVLPMT THIS
EVE WITH GOOD POTENTIAL FOR HEAVY RAFL AND ISOLD SVR.  ONCE THIS
PCPN MOVS OUT OF THE PICTURE...UPR HIGH BLDG INTO THE CENTRAL U.S.
WL KEEP RING OF FIRE PCPN TO THE NE.  A FEW MCSS WL BRUSH THE NERN
ZNS SUN NGT WITH CONT LO PROB INTO NXT WK.  TEMPS TO RAMAIN ABV
NORMAL WITH GENLY 85 TO 95 FOR HIGHS AND DEW POINTS ARND 70.  THIS
WL KEEP THE HEAT INDEX A LTL BLO ADVY CRITERIA.

&&

.AVIATION...08/18Z
STILL SOME UNCERTAINTY AS TO THE CONVECTIVE EVOLUTION THIS AFTERNOON
AND TONIGHT. HOWEVER...SHORT RANGE MODELS ARE IN GENERAL AGREEMENT
IN FAVORING NORTHERN TAF SITES FOR HIGHEST COVERAGE OF
STORMS...ANCHORED BY MCV IN EASTERN NEBRASKA. HAVE ADJUSTED TIMING
ON PRECIP ONSET A BIT LATER THAN 12Z ISSUANCE. STORMS SHOULD PUSH
INTO EASTERN IOWA BY 09Z WITH LINGERING FOG DURING THE EARLY MORNING
HOURS. KEPT MINIMUM VISIBILITIES IN THE 1 TO 2 MILE RANGE AT
FOD/MCW/ALO. NEXT SHIFT CAN RE-EVALUATE AND MAY HAVE TO GO LOWER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PORTIONS OF
NORTHEAST CENTRAL IOWA FROM 00 THROUGH 09 UTC THURSDAY.

&&

SHORT TERM...KINNY
LONG TERM...MS AUG 07
Hazardous weather outlook, Aug 8, 2:51 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT WED AUG 8 2007

IAZ007-017-025>028-036>039-049-050-091100-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-MARSHALL-TAMA-
351 PM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT...WITH
A FEW SEVERE STORMS POSSIBLE. DAMAGING STRAIGHT LINE WINDS AROUND
70 MPH ARE THE PRIMARY THREAT...WITH A SECONDARY THREAT OF
ISOLATED LARGE HAIL UP TO NICKEL SIZE. IN ADDITION...SOME OF THE
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL...POTENTIALLY LEADING TO
FLASH FLOODING. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES
ARE POSSIBLE BY THURSDAY MORNING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THURSDAY
MORNING EAST OF INTERSTATE 35...BUT NO SEVERE STORMS ARE EXPECTED.
ISOLATED NON SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IN ADDITION...REPORTS OF
HEAVY RAINFALL AND FLOODING ARE ENCOURAGED.

IAZ004>006-015-016-023-024-033>035-044>048-057>062-070>075-
081>086-092>097-091100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
351 PM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
THROUGH SOUTHERN IOWA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE...WITH DAMAGING
STRAIGHT LINE WINDS AROUND 70 MPH THE PRIMARY THREAT. AN ISOLATED
TORNADO CANNOT BE RULED OUT EARLY THIS EVENING...MAINLY SOUTHWEST OF A
LINE FROM AUDUBON TO CORYDON. A FEW LOCATIONS COULD RECEIVE
RAINFALL AMOUNTS OF 1 TO 3 INCHES BY THURSDAY MORNING. THERE IS A
LOW THREAT FOR LIFE THREATENING FLASH FLOODING...ALTHOUGH SOME MINOR URBAN
FLOODING IS POSSIBLE.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES FOR THUNDERSTORMS EXIST INTO THURSDAY MORNING
EAST OF INTERSTATE 35...BUT NO SEVERE WEATHER IS EXPECTED.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IN ADDITION...REPORTS OF
HEAVY RAINFALL AND FLOODING ARE ENCOURAGED.

ALBRECHT/KINNEY

The radar

The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Mahaska

When
August 8, 7:45 PM CST to August 9, 2:00 AM CST
Where
Mahaska County, 0.87 mi SE of Oskaloosa
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
41.291, -92.638

Flash Flood, Mahaska

When
August 8, 10:10 PM CST to August 9, 2:00 AM CST
Where
Mahaska County, 2.49 mi ENE of New Sharon
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.484, -92.626

Flash Flood, Mahaska

When
August 8, 10:10 PM CST to August 9, 2:00 AM CST
Where
Mahaska County, 3.18 mi NNE of Oskaloosa
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.343, -92.627

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38837, 38838, 38839.